Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS Blacksburg, VA

May 21, 2001Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 21, 2001, 8:34 PM EDT for Greenbrier County, West Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2001, 8:34 PM EDT (00:34 UTC)
Expired
May 21, 2001, 9:15 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Greenbrier County, WV

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 7:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 220034
SVRRNK
WVC025-220115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
834 PM EDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 915 PM EDT.

* AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 22 MILES NORTHWEST OF RUPERT TO
  32 MILES SOUTHWEST OF RUPERT...MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS THREATENED THROUGH 915 PM EDT INCLUDE
  RUPERT...

THIS LINE OF STORMS IS CAPABLE OF PRODUCING DAMAGING WINDS.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

REPORT SEVEREi WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:31 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 21, 7:31 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
731 PM EDT MON MAY 21 2001

UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH TIL MIDNIGHT IN THE FAR
WEST. ALSO REDUCED AREAS OF DENSE FOG ITO PATCHY IN THE WEST.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Special weather statement, May 21, 7:38 PM EDT, 56 minutes before
NCZ001-002-018-VAZ007-009>012-015-018-019-WVZ042>045-220045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
738 PM EDT MON MAY 21 2001

...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR
SOUTHEAST WEST VIRGINIA...THE HIGHLANDS AND THE MOUNTAIN EMPIRE AREA
OF VIRGINIA...AND THE MOUNTAINS OF NORTHWEST NORTH CAROLINA.

A LINE OF THUNDERSTORMS WILL MOVE INTO THE GREENBRIER AND NEW RIVER
VALLEYS BETWEEN 8:00 AND 10:00 PM...AND INTO THE HIGHLANDS OF
VIRGINIA...AND MOUNTAINS OF NORTHWEST NORTH CAROLINA BETWEEN 10:00
PM AND MIDNIGHT.  THE MAIN THREAT FROM THESE THUNDERSTORMS IS
DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST UPDATES...AND
FOR ANY WARNINGS THAT MAY BE ISSUED.

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:02 PM EDTFlash Flood WarningRNKMercer118 min
May 22, 2:42 PM EDTSevere Thunderstorm WarningRNKMercer48 min
May 22, 2:53 PM EDTSevere Thunderstorm WarningRNKSummers67 min
May 22, 3:03 PM EDTFlash Flood WarningRNKMonroe, Summers117 min
May 22, 3:14 PM EDTSevere Thunderstorm WarningRNKGreenbrier61 min
May 22, 3:18 PM EDTSevere Thunderstorm WarningRNKMonroe57 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.